×

zbMATH — the first resource for mathematics

An exponential compact difference scheme for solving 2D steady magnetohydrodynamic (MHD) duct flow problems. (English) Zbl 1431.76096
Summary: In this article, an exponential high-order compact (EHOC) difference scheme on the nine-point stencil is developed for the solution of the coupled equations representing the steady incompressible, viscous magnetohydrodynamic (MHD) flow through a straight channel of rectangular section. A key property of the EHOC scheme is that it has excellent stability and higher accuracy so that the high gradients near the boundary layer areas can be effectively resolved without refining the mesh. Numerical experiments are carried out to validate the performance of the currently proposed scheme. Computation results on the MHD flow in the 2D square-channel problems with different wall conductivities are presented for Hartmann numbers ranging from 10 to \(10^{6}\). The numerical solutions obtained with the newly developed EHOC scheme are also compared with analytic solutions and numerical results obtained by other available methods in the literature.

MSC:
76M20 Finite difference methods applied to problems in fluid mechanics
76W05 Magnetohydrodynamics and electrohydrodynamics
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Nesliturk, A.I.; Tezer-Sezgin, M., Finite element method for MHD flow at high Hartmann numbers, Comput. methods appl. mech. engrg., 194, 1201-1224, (2005) · Zbl 1091.76036
[2] Nesliturk, A.I.; Tezer-Sezgin, M., Finite element method solution of electrically driven magnetohydrodynamic flow, J. comput. appl. math., 192, 339-352, (2006) · Zbl 1155.76357
[3] Hsieh, P.-W.; Yang, S.-Y., A bubble-stabilized least-squares finite element method for steady MHD duct flow problems at high Hartmann numbers, J. comput. phys., 228, 8031-8320, (2009) · Zbl 1400.76099
[4] Hsieh, P.-W.; Yang, S.-Y., Two new upwind difference schemes for a coupled system of convection-diffusion equations arising from the steady MHD duct flow problems, J. comput. phys., 229, 9216-9234, (2010) · Zbl 1427.76273
[5] Shercliff, J.A., Steady motion of conducting fluids in pipes under transverse magnetic fields, Proc. camb. philos. soc., 49, 136-144, (1953) · Zbl 0050.19404
[6] Singh, B.; Lal, J., Magnetohydrodynamic axial flow in a triangular pipe under transverse magnetic field, Ind. J. pure appl. math., 9, 101-115, (1978) · Zbl 0383.76094
[7] Singh, B.; Lal, J., MHD axial flow in a triangular pipe under transverse magnetic field parallel to a side of the triangle, Ind. J. tech., 17, 184-189, (1979) · Zbl 0413.76094
[8] Singh, B.; Lal, J., FEM in MHD channel flow problems, Int. J. numer. meth. engrg., 18, 1104-1111, (1982) · Zbl 0489.76119
[9] Singh, B.; Lal, J., FEM for MHD channel flow with arbitrary wall conductivity, J. math. phys. sci., 18, 501-516, (1984) · Zbl 0574.76117
[10] Tezer-Sezgin, M.; Koksal, S., FEM for solving MHD flow in a rectangular duct, Int. J. numer. methods engrg., 28, 445-459, (1989) · Zbl 0669.76140
[11] Demendy, Z.; Nagy, T., A new algorithm for solution of equations of MHD channel flows at moderate Hartmann numbers, Acta mech., 123, 135-149, (1997) · Zbl 0902.76058
[12] Verardi, S.L.L.; Machado, J.M.; Cardoso, J.R., The element-free Galerkin method applied to the study of fully developed magnetohydrodynamic duct flows, IEEE trans. magn., 38, 941-944, (2002)
[13] Zhang, L.; Ouyang, J.; Zhang, X.H., The two-level element free Galerkin method for MHD flow at high Hartmann numbers, Phys. lett. A, 372, 5625-5638, (2008) · Zbl 1223.76128
[14] Barrett, K.E., Duct flow with a transverse magnetic field at high Hartmann numbers, Int. J. numer. methods engrg., 50, 1893-1906, (2001) · Zbl 0998.76045
[15] Scandiuzzi, R.; Schrefler, B.A., FEM in steady MHD duct flow problems, Int. J. numer. methods engrg., 30, 647-659, (1990) · Zbl 0714.76062
[16] Tezer-Sezgin, M., BEM solution of MHD flow in a rectangular duct, Int. J. numer. methods fluids, 18, 937-952, (1994) · Zbl 0814.76063
[17] Tezer-Sezgin, M.; Bozkaya, C., Boundary element method solution of magnetohydrodynamic flow in a rectangular duct with conducting walls parallel to applied magnetic field, Comput. mech., 41, 769-775, (2008) · Zbl 1241.76323
[18] Tezer-Sezgin, M., Solution of MHD flow in a rectangular duct by differential quadrature method, Comput. fluids, 33, 533-547, (2004) · Zbl 1137.76453
[19] Cai, X.; Su, G.H.; Qiu, S., Upwinding meshfree point collocation method for steady MHD flow with arbitrary orientation of applied magnetic field at high Hartmann numbers, Comput. fluids, 44, 153-161, (2011) · Zbl 1271.76239
[20] Dehghan, M.; Mirzaei, D., Meshless local boundary integral equation (LBIE) method for the unsteady magnetohydrodynamic (MHD) flow in rectangular and circular pipes, Comput. phys. commun., 180, 1458-1466, (2009)
[21] Choo, J.Y.; Schultz, D.H., Stable high order method for differential equations with small coefficients for the second order terms, Comput. math. appl., 25, 105-123, (1993) · Zbl 0770.65049
[22] Li, M.; Tang, T.; Fornberg, B., A compact fourth-order finite difference scheme for the incompressible navier – stokes equations, Int. J. numer. methods fluids, 22, 1137-1151, (1995) · Zbl 0836.76060
[23] MacKinnon, R.J.; Johnson, R.W., Differential equation based representation of truncation errors for accurate numerical simulation, Int. J. numer. methods fluids, 13, 739-757, (1991) · Zbl 0729.76611
[24] Pillai, A.C.R., Fourth-order exponential finite difference methods for boundary value problems of convective diffusion type, Int. J. numer. methods fluids, 37, 87-106, (2001) · Zbl 1046.76031
[25] Spotz, W.F.; Carey, G.F., High-order compact scheme for the steady stream-function vorticity equations, Int. J. numer. methods engrg., 38, 3497-3512, (1995) · Zbl 0836.76065
[26] Strikwerda, J.C., High-order accurate schemes for incompressible viscous flow, Int. J. numer. methods fluids, 24, 715-734, (1997) · Zbl 0889.76050
[27] Tian, Z.F.; Ge, Y.B., A fourth-order compact finite difference scheme for the steady streamfunction-vorticity formulation of the navier – stokes/Boussinesq equations, Int. J. numer. methods fluids, 41, 495-518, (2003) · Zbl 1038.76029
[28] Tian, Z.F.; Dai, S.Q., High-order compact exponential finite difference methods for convection-diffusion type problems, J. comput. phys., 220, 952-974, (2007) · Zbl 1109.65089
[29] Tian, Z.F.; Ge, Y.B., A fourth-order compact ADI method for solving two-dimensional unsteady convection – diffusion problems, J. comput. appl. math., 198, 268-286, (2007) · Zbl 1104.65086
[30] Gupta, M.M., A fourth-order Poisson solver, J. comput. phys., 55, 166-172, (1984) · Zbl 0548.65075
[31] Gupta, M.M.; Manohar, R.P.; Stephenson, J.W., A single cell high order scheme for the convection – diffusion equation with variable coefficients, Int. J. numer. methods fluids, 22, 641-651, (1984) · Zbl 0545.76096
[32] Li, M.; Tang, T., A compact fourth-order finite difference scheme for unsteady viscous incompressible flows, J. sci. comput., 16, 29-45, (2001) · Zbl 1172.76344
[33] Tian, Z.F.; Liang, X.; Yu, P.X., A higher order compact finite difference algorithm for solving the incompressible navier – stokes equations, Int. J. numer. methods engrg., 88, 511-532, (2011) · Zbl 1242.76216
[34] Ito, K.; Qiao, Z., A high order compact MAC finite difference scheme for the Stokes equations: augmented variable approach, J. comput. phys., 227, 8177-8190, (2008) · Zbl 1143.76044
[35] Liu, J.; Wang, C., A fourth order numerical method for the primitive equations formulated in Mean vorticity, Commun. comput. phys., 4, 26-55, (2008) · Zbl 1364.76136
[36] Yavneh, I., Analysis of a fourth-order compact scheme for convection – diffusion, J. comput. phys., 133, 361-364, (1997) · Zbl 0891.65107
[37] Chen, G.Q.; Gao, Z.; Yang, Z.F., A perturbational h4 exponential finite difference scheme for convection diffusion equation, J. comput. phys., 104, 129-139, (1993) · Zbl 0774.65073
[38] Zhang, J., Preconditioned iterative methods and finite difference schemes for convection – diffusion, Appl. math. comput., 109, 11-30, (2000) · Zbl 1023.65110
[39] Lele, S.K., Compact finite difference schemes with spectral-like resolution, J. comput. phys., 103, 16-42, (1992) · Zbl 0759.65006
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.